Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Salt Lake City, UT

August 21, 2018Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2018, 3:50 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 3:50 PM MDT (21:50 UTC)
Expired
Aug 21, 2018, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 232 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS55 KSLC 212150
FFWSLC
UTC015-220045-
/O.NEW.KSLC.FF.W.0060.180821T2150Z-180822T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
350 PM MDT TUE AUG 21 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Emery County in central Utah...

* Until 645 PM MDT
    
* At 347 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Trail Mountain Burn Scar.  The burn scar is 
  located upstream of the town of Huntington City, and is highly 
  susceptible to debris flows post burn. This area has already 
  experienced one debris flow earlier today.
  

* Radar rainfall estimates indicate that a half inch of rainfall has 
  fallen in around 30 minutes, with additional thunderstorm activity 
  moving into the area.

* If you are in Huntington Canyon, please take steps to ensure for 
  your safety.  

LAT...LON 3949 11112 3931 11094 3939 11123 3948 11123

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:18 AM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 10:18 AM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018

.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.

&&

.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.

The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.

The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.

Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.

&&

.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.

&&

.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
     021-517-518.

WY...None.
&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 3:58 AM MDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 21, 1:21 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
121 PM MDT TUE AUG 21 2018

UTZ020-021-212000-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
121 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 200 PM MDT...

At 121 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 12 miles northeast of Wahweep, or 15 miles
northeast of Page...moving northeast at 45 mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3709 11146 3751 11113 3735 11086 3699 11125
      3700 11132
TIME...MOT...LOC 1921Z 217DEG 39KT 3711 11132

NC
Special weather statement, Aug 21, 1:29 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
129 PM MDT TUE AUG 21 2018

UTZ013-020-021-518-212015-
Southern Utah Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
San Rafael Swell UT-
129 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD...SOUTHWESTERN
SAN JUAN AND EASTERN KANE COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 15 miles northeast
of Boulder to 11 miles north of Big Water...and moving east at 25
mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Glen Canyon National Recreation Area and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3718 11179 3809 11118 3804 11057 3699 11133
TIME...MOT...LOC 1929Z 283DEG 21KT 3802 11116 3724 11169

NC
Special weather statement, Aug 21, 1:30 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
130 PM MDT TUE AUG 21 2018

UTZ013-212015-
San Rafael Swell UT-
130 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE...NORTHERN SAN
JUAN AND SOUTHEASTERN EMERY COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles northeast of Hanksville...moving east at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Hanksville and Goblin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3825 11073 3881 11072 3900 11010 3898 11007
      3897 11015 3893 11013 3891 11018 3876 11008
      3873 11012 3865 11005 3866 11004 3861 11007
      3860 11003 3859 11006 3846 11002
TIME...MOT...LOC 1929Z 251DEG 28KT 3854 11055

DSB/MPS
Special weather statement, Aug 21, 1:58 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
158 PM MDT TUE AUG 21 2018

UTZ020-021-212045-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
158 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES UNTIL 245 PM MDT...

At 157 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 26 miles northeast of Wahweep, or 31 miles
northeast of Page...moving east at 55 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Dangling Rope Marina and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3708 11163 3765 11128 3748 11055 3745 11056
      3744 11062 3738 11063 3738 11069 3731 11069
      3730 11065 3726 11064 3725 11061 3708 11068
      3707 11081 3700 11091 3699 11121 3700 11131
TIME...MOT...LOC 1957Z 283DEG 49KT 3732 11123

NC
Special weather statement, Aug 21, 2:00 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT TUE AUG 21 2018

UTZ014-015-517-212045-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
West Central Utah UT-
200 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLARD AND NORTH
CENTRAL SEVIER COUNTIES UNTIL 245 PM MDT...

At 159 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Meadow, or 9 miles southwest of Fillmore...
moving northeast at 35 mph.

Winds in excess of 40 mph and heavy rain over I-15 between mile
posts 150-170 will be possible.

Locations impacted include...
Fillmore, Kanosh, Meadow, Holden, Hatton and Flowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3877 11251 3898 11260 3917 11214 3892 11198
TIME...MOT...LOC 1959Z 243DEG 32KT 3889 11248

DSB/NC
Local storm report, Aug 21, 3:05 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 NNE ZION NP           37.27N 112.94W
08/21/2018                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOOD REPORTED AT ECHO CANYON.

1200 PM     FLASH FLOOD      12 NW ORANGEVILLE       39.36N 111.22W
08/21/2018                   EMERY              UT   LAW ENFORCEMENT

            FLASH FLOOD REPORTED ON THE TRAIL MOUNTAIN BURN SCAR.

&&

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:45 AM MDTFlash Flood WatchSLC17 hr
Aug 21, 8:38 AM MDTSpecial Weather StatementSLCSanpete37 min
Aug 21, 11:41 AM MDTSpecial Weather StatementSLC49 min
Aug 21, 11:47 AM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 11:59 AM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 12:01 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 21, 12:09 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 12:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 12:38 PM MDTSpecial Weather StatementSLCKane52 min
Aug 21, 12:47 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 12:56 PM MDTSevere Thunderstorm WarningSLCKane34 min
Aug 21, 12:59 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 21, 1:15 PM MDTSpecial Weather StatementSLC45 min
Aug 21, 1:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 1:29 PM MDTSpecial Weather StatementSLCGarfield46 min
Aug 21, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Aug 21, 1:58 PM MDTSpecial Weather StatementSLC47 min
Aug 21, 2:00 PM MDTSpecial Weather StatementSLCSevier45 min
Aug 21, 2:39 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Aug 21, 5:11 PM MDTSpecial Weather StatementSLCJuab49 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.